Ice Storm, Taylor
- When
- December 10, 10:00 PM CST to December 11, 12:00 PM CST
- Where
- Taylor forecast zone
- Property damage
- $100,000
- Reported by
- COOP Observer
- Coordinates
- 40.737, -94.696 (the zone’s center; the record gives no point)
S. S.
Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong upper level weather feature moved into the southwest U.S. as upper level ridge took place over the southeast U.S. This placed Iowa in a strong southwest flow of air aloft. At the surface, a shallow layer of Arctic air was in place with surface high pressure located over the north central U.S. Deep moisture was drawn north into Iowa over the top of the Arctic Air at the surface with a deep layer of above freezing air flowing the top of the cold low level air. Precipitatable water values rose to more than 2 times the normal for mid December. A large area of freezing rain developed by the late evening hours over southern Iowa. The rain spread northeast rather rapidly over much of the southeast half of the state during the early morning hours. One quarter of an inch or more of ice accrual took place southeast of a Waterloo, Boone, to Atlantic line. Ice accumulated to at least one half inch southeast of a Tama, Dallas Center to the southeast corner of Cass County. The heaviest ice accumulations took place over south central Iowa from just south of Des Moines, southwest to Taylor County and east toward into Wapello and Davis Counties. Snow fell along the north edge of the freezing rain area. A band of 2 to 4 inch snow occurred over a large part of northern Iowa. Numerous trees and power lines were downed from about Interstate 80 south. Power outages were very numerous as well with Alliant Energy reporting 40,000 to 45,000 customers without power at one point, and MidAmerica Energy reporting nearly 30,000 out at one point. Tree damage was described as incredible by one observer in Monroe County at Albia. Damage was quite extensive over southern Iowa, especially from U.S. Highway 34 south, and up into Warren County. The Des Moines International Airport was closed for a 6 hour period as a plane slid off the tarmac in the icy conditions. No injuries were reported at the airport. The ice caused $200,000 damage to the Southern Iowa Electrical Cooperative. Due to the severity of the storm, Governor Chet Culver declared 23 southeast Iowa Counties disaster areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 10, 9:05 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 905 PM CST MON DEC 10 2007 .DISCUSSION... NO CHANGES TO HEADLINES THIS EVE...AND IN FACT ONLY MINOR CHANGES TO FORECAST OVERALL. ONLY MINOR ADJUSTMENTS FOR TEMP/DEWPOINT TRENDS AND SLIGHT NUDGE SWD TO PCPN TYPE LINES 09-12Z BASED ON DSM/CRL NAM/GFS BUFR SOUNDINGS. 18Z MODELS SEEMED TO BE DOING OK THERMALLY VS 00Z SOUNDINGS. CRL LOOKS TO BE ALL SNOW BY 09Z WITH ENTIRE COLUMN BELOW FRZG BY THAT TIME...WHILE DSM WARM LAYER IS NO BETTER THAN 1C IN SIMILAR TIME FRAME. FRZG RAIN THREAT AND WARM LAYER ALOFT RETURNS AT DSM BY 15Z HOWEVER SO EXPECT CONSIDERABLE FLIP-FLOPPING IN PCPN TYPE IN TRANSITION ZONE. TRYING TO BUDGET SNOW AND ICE/SLEET ACCUMS IN THIS AREA VS TOTAL QPF HAS BEEN PROBLEMATIC AT BEST. VERY SIGNIFICANT FRZG RAIN EVENT STILL ON TRACK FOR SRN IA. 290-300K ISENT LAYER SHOWS SATURATION...STRONG LIFT AND MOISTURE TRANSPORT SURGING NEWD INTO IA. SFC OB SITES UPSTREAM ARE NOTING A TENTH TO A QUARTER INCH PER HOUR WITH CONVECTION STILL OCCURRING ALONG BACK EDGE. OUN/TOP PWS ARE WELL OVER 200 PERCENT OF NORMAL. SITUATION IS NOT GOOD WHEN YOU MEET ICE STORM CRITERIA IN ONLY AN HOUR OR TWO. LATEST RUC 750 CAPES PUSHES THIS ELEVATED INSTABILITY INTO SERN QUARTER OVERNIGHT SO SEE NO REASON WHY 0.75 TO 1 + ICE ACCUMS WOULD NOT OCCUR AS IS IN GOING FORECAST. && .PREV DISCUSSION... A COMPLICATED WEATHER SITUATION TODAY WITH VERY DIFFERENT SOLUTIONS POSSIBLE WITH ONLY RELATIVE SUBTILE DIFFERENCES IN UPR AIR PROFILE. THINKING AT THIS POINT IS THAT EVAP COOLING WILL HAVE MORE EFFECT IN THE EVENTUAL PRECIPITATION TYPE THAN EARLY NCEP THINKING, THOUGH IT WILL BE CLOSE. ECMWF FROM 12Z IS WETTER THAN ANY OF THE MODELS, WITH QPF APCHG 1.75 INCHES OVER SRN IA. ALSO THE OPERATIONAL GFS AND NAM ARE RUNNING A LITTLE HIGHER IN QPF THAN THE SREF AND ENS SOLNS. AREA OF FREEZING RAIN AND EVEN A FEW TSRA LIFTING NWD QUITE RAPIDLY ACRS KS INTO SWRN MO NOW AND EXPECT TO SEE THE BEGINNING OF THAT MOVE INTO SWRN IA WITHIN THE NEXT 6 HOURS (03Z) AND SPREAD OVER THE REST OF THE CWA BY 09Z. FEELING NOW IS THAT MUCH OF THE AREA FROM TAYLOR CO ENEWD TO MAHASKA CONTY AND ON SOUTH WILL SEE MAINLY ICE WITH A GRADU TRANSITION TO SLEET AND SNOW FROM LATE TUE MRNG THROUGH THE AFTERNOON. THE BAD NEWS IS THE AMOUNTS WILL LIKELY BE FROM 3/4THS TO A LITTLE OVER AN INCH...THE GOOD NEWS IS THAT WINDS ARE NOT EXPECTED TO BE ALL THAT STRONG EITHER DURG OR AFT THE STORM. BAND OF MXT PCPN DEPICTED IN THE WINTER STORM WARNING WILL LIKELY BE IN THE 3-4 INCH COMBINED RANGE WITH SLEET AND SNOW. ICING WILL BE A SIG PROBLEM OVER THE SRN HALF OF THE WARNING AREA WITH AROUND 1/4 INCH OVR THE NRN PART. THE WHOLE MESS WILL PULL OUT OF THE AREA TUE NIGHT WITH THE REST OF THE WEEK LOOKING QUIET AND COOL. && .AVIATION...11/00Z LITTLE CHANGE TO PREVIOUS SET OF TAFS. EXPECT PCPN TO OVERSPREAD SITES FROM S TO N 05Z-09Z WITH FREEZING RAIN AND SOME SLEET IMPACTING KOTM...WINTRY MIX AT DSM...AND MAINLY SNOW ELSEWHERE. PCPN SHOULD WIND DOWN FOD/MCW/ALO BY 18Z...BUT LINGER AT KOTM THROUGH VALID TAF TIME. EXPECT SIGNIFICANT ICE ACCUMULATIONS AT KOTM...POSSIBLY AN INCH OR MORE. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR ADAIR-ADAMS- BOONE-CASS-CLARKE-DALLAS-GUTHRIE-JASPER-MADISON-MAHASKA-MARION- MARSHALL-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WARREN. WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 PM CST TUESDAY FOR AUDUBON-BLACK HAWK-CARROLL-CRAWFORD-GREENE-GRUNDY- HAMILTON-HARDIN-WEBSTER. ICE STORM WARNING UNTIL 6 PM CST TUESDAY FOR APPANOOSE-DAVIS- DECATUR-LUCAS-MONROE-WAPELLO-WAYNE. && MS/CC/BSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 349 PM CST MON DEC 10 2007 IAZ004>007-015>017-023>028-033-034-111200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- 349 PM CST MON DEC 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ035>039-044>046-057-111200- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- AUDUBON- 349 PM CST MON DEC 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A WINTER WEATHER ADVISORY IS EFFECT TONIGHT FOR MODERATE ACCUMULATIONS OF ICE...SLEET AND SNOW. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR ACCUMULATIONS OF SLEET AND SNOW ON TUESDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF SNOW ACCUMULATIONS ARE APPRECIATED. IAZ047>050-058>062-070>075-081>083-092-093-111200- BOONE-STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE- TAYLOR-RINGGOLD- 349 PM CST MON DEC 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR THE AREA TONIGHT FOR SIGNIFICANT ACCUMULATIONS OF ICE...SLEET AND SNOW. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WINTER STORM WARNING IS IN EFFECT FOR THE AREA TUESDAY FOR SIGNIFICANT ACCUMULATIONS OF ICE...SLEET AND SNOW. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF SNOW AND ICE ACCUMULATIONS ARE APPRECIATED. IAZ084>086-094>097-111200- LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- 349 PM CST MON DEC 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ICE STORM WARNING IS IN EFFECT FOR THE AREA TONIGHT FOR DAMAGING ACCUMULATIONS OF ICE FROM FREEZING RAIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN ICE STORM WARNING IS IN EFFECT FOR THE AREA TUESDAY FOR DAMAGING ACCUMULATIONS OF ICE FROM FREEZING RAIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF ICE ACCUMULATIONS ARE APPRECIATED. CC
The national radar mosaic for the moment the first event began.
32 ice storm. Local standard time, as filed.
Three quarters of an inch of ice accumulation in Beaconsfield.
A trained spotter reported 1 inch of ice accrual.
The County Sheriffs office reported a 1 inch accrual of ice.
The County Sheriffs Office reported a 1 inch accrual of ice.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 62256, 62257, 62258, 62259, 62260, 62261, 62262, 62263, 62264, 62265, 62266, 62267, 62268, 62269, 62270, 62271, 62272, 62273, 62274, 62275, 62276, 62277, 62278, 62279, 62280, 62281, 62282, 62283, 62284, 62285, 62286, 62287.